How long does oral Kayexalate continue to work in the body?Register Today!
- by meglp17 Mar 21Hi. I had a patient with a potassium of 6.4, was given oral Kayexalate, then three days later had a potassium of 2.0. I was just wondering if anyone knows how long Kayexalate continues to work in the body, as I have had trouble finding half-life information on this drug. Thanks!
- Mar 21 by Esme12Morte is right....is isn't absorbed and is excreted in the GI tract....some sources say it isn't effective at all.
Pharmacology . https://online.epocrates.com/u/10a1840/Kayexalate
Metabolism: none; CYP450: none; Info: no systemic absorption
Excretion: feces; Half-life: unknown; Info: cationically changed resin is excreted
Mechanism of Action
exchanges sodium for potassium ions
What else was going on with this patient? What other meds were they on? What are the other labs? I need more information to help you.
- Also depends on where or not pts have bowel movements. If they start passing stool, that's when it's most effective. Although, the loss of potassium via stool probably has more effectiveness than Kayexalate itself (but the stool would have to be diarrhea). But, kayexalate usually causes diarrhea. If not, then the nurse is jumping for joy. Something else had to be going on.
- Mar 21 by meglp17Thanks for the input everyone Here's what I remember about the patient: They were in metabolic acidosis, diabetic, nephrologist had them on a sodium bicarbonate drip, K of 6.4, they received kayexalate (I don't remember any other labs). Three days later the critical labs were K- 2.0, Ca- 5.7, glucose-42; and yes the patient had diarrhea.
- That's why the potassium dropped. He was on a bicarb gtt. It's not from the kayexalate. Bicarb gtts are notorious for dropping K. Bicarb causes potassium to shift out of the serum and into the cell. Giving someone bicarb is actually a treatment for hyperkalemia. If they are on a gtt, it continuous shifting. Usually, you should check the K level often. The bicarb gtt was there to treat the metabolic acidosis, but depending on how much bicarb is infusing, you should check it every 12-24 hrs. If they have 150 meq in a bag and it's infusing at 200ml/hr, I would check it every 6-8. Yes, the diarrhea added to the K loss, but the bicarb gtt is the guilty party.
- Mar 21 by meglp17He hadn't had labs drawn for over 48 hours. Sodium bicarbonate was infusing at 125ml/hr. I went home for the night right as these critical values were called to the day nurse, so I didn't get to see what happened later on in the day with the patient. This was the first experience I've had with a bicarb drip, so thanks for all the input!
- No problem! A little IV K and some IV calcium and the pt's good to go.